This from an article in the New York Times today by Jane E Brody: A Mix of Medicines That Can Be Lethal
Recognizing the early signs is tricky because it has varying symptoms that can be easily confused with less serious conditions, including tremor, diarrhea, high blood pressure, anxiety and agitation. The examining physician may regard early symptoms as inconsequential and may not think to relate them to drug therapy.
In its classic form, serotonin syndrome involves three categories of symptoms:
• Cognitive-behavioral symptoms like confusion, disorientation, agitation, irritability, unresponsiveness and anxiety.
• Neuromuscular symptoms like muscle spasms, exaggerated reflexes, muscular rigidity, tremors, loss of coordination and shivering.
• Autonomic nervous system symptoms like fever, profuse sweating, rapid heart rate, raised blood pressure and dilated pupils.
Widespread ignorance of the syndrome is another diagnostic impediment. But even when doctors know about it, the strict diagnostic criteria may rule out “what are now recognized as mild, early or subacute stages of the disorder,” Dr. Edward Boyer and Dr. Michael Shannon wrote in their review in The New England Journal of Medicine.
Perhaps adding to the diagnostic challenge is the fact that a huge number of drugs — prescription, over the counter, recreational and herbal — can trigger the syndrome. In addition to selective serotonin reuptake inhibitors like Zoloft, Prozac and Paxil and serotonin/norepinephrine reuptake inhibitors like Effexor, the list includes tricyclic antidepressants and MAOIs (for monoamine oxidase inhibitors); narcotic painkillers like fentanyl and tramadol; over-the-counter cough and cold remedies containing dextromethorphan; the anticonvulsant valproate; triptans like Imitrex used to treat and prevent migraines; the antibiotic Zyvox (linezolide); antinausea drugs; the anti-Parkinson’s drug L-dopa; the weight-loss drug Meridia (sibutramine); lithium; the dietary supplements tryptophan, St. John’s wort and ginseng; and several drugs of abuse, including ecstasy, LSD, amphetamines, the hallucinogens foxy methoxy and Syrian rue.
Although serotonin poisoning can be caused by an antidepressant overdose, it more often results from a combination of an S.S.R.I. or MAOI with another serotonin-raising substance. Patients at particular risk, some experts say, are those taking combinations of antidepressant and antipsychotic drugs sometimes prescribed to treat resistant depression. All it may take is a small dose of another serotonin-inducing drug to cause the syndrome.
Most important to preventing the syndrome is for patients to give each of their doctors a complete list of drugs they regularly take — including prescriptions, over-the-counter medication, dietary supplements and recreational drugs — before a doctor prescribes something new.
Indeed, if you are taking any of the drugs described above, you might ask whether a new prescription is safe. And when filling a new prescription, it’s not a bad idea to also ask the pharmacist whether the medication, or an over-the-counter remedy you are considering, is safe to combine with any other drugs you take.
Great – so we now know that Serotonin has nothing to do with causing depression or curing it – but it can cause Serotonin Syndrome…
Will someone please, please tell me what’s going on?